Kansas, 2013Tornado in Kansas, April 7, 2013
April 7, 2013 · NWS ICT · 1 event in 1 county or zone
A tornado touched down in the northwest portion of Russell county causing minimal damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down in the northwest portion of Russell county causing minimal damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 7, 4:57 PM CST, 41 minutes earlier.
Area forecast discussion, Apr 7, 4:57 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT SUN APR 7 2013
.UPDATE...
ISSUED AT 555 PM CDT SUN APR 7 2013
ALL AFFECTED FACETS OF INHERITED FORECAST HAVE BEEN UPDATED TO REFLECT
THE ISSUANCE OF SVR #84 THAT IS IN EFFECT FOR ALL AREAS GENERALLY ALONG
& W OF I-135 UNTIL MID-NIGHT. THE POPS IN AREAS AFFECTED BY SVR #84
HAVE BEEN INCREASED TO 40-50% IN MOST AREAS W/ "SVR" APPLIED. AT THIS
TIME GOLFBALL-SIZED HAIL IS THE PRIMARY THREAT.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY )
ISSUED AT 313 PM CDT SUN APR 7 2013
TONIGHT...THE PRIMARY INSTABILITY AXIS HAS REMAINED SITUATED NEAR
THE KS-OK STATE LINE TODAY WHILE CREEPING SLIGHTLY NORTHWARD
THROUGH THE AFTERNOON HOURS. THIS SHOULD REMAIN THE PRIMARY FOCUS
FOR THUNDERSTORM DEVELOPMENT WITHIN AREA OF MID-LEVEL WAA. THE CAP
IS EXPECTED TO STRENGTHEN AS WE MOVE THROUGH THE OVERNIGHT HOURS
AND INTO MONDAY AS THE LOW-MID LEVEL SW FLOW DEEPENS ACROSS THE
AREA. HOWEVER MAINTAINED LOW POPS FOR ANY THUNDERSTORM ACTIVITY
DEVELOPING ALONG A TROUGH AXIS SITUATED OVER THE HIGH PLAINS OF
WESTERN KANSAS. LOW LEVEL MOISTURE ADVECTION MAY ALSO RESULT IN
SOME ADVECTION FOG WITHIN AN INCREASINGLY MOIST PBL.
MONDAY-MONDAY NIGHT...INCREASING LOW LEVEL SOUTHWEST FLOW IS PROGGED TO
ADVECT AN ELEVATED MIXED LAYER ACROSS MUCH OF SOUTHEAST AND EAST
CENTRAL KANSAS ON MONDAY PROVIDING A VERY STOUT CAPPING INVERSION
ACROSS THE AREA LIKELY PRECLUDING DEEP MOIST CONVECTION. BETTER
CHANCES FOR DEEP MOIST CONVECTION WILL LIKELY REMAIN CONFINED TO
LOCATIONS NEAR THE DRYLINE SOUTH AND WEST OF THE FORECAST AREA AND
ACROSS THE CENTRAL HIGH PLAINS WHERE LOW LEVEL SSE WINDS WILL ADVECT
MOISTURE WESTWARD AND LOW LEVEL CONVERGENCE IS MAXIMIZED ALONG THE
DRYLINE/WARM FRONT. TRENDED POPS DOWN AS CONFIDENCE IN MORE
WIDESPREAD THUNDERSTORM ACTIVITY HAS DECREASED
CONSIDERABLY...HOWEVER THE GFS MAINTAINS A ROBUST INSTABILITY AXIS
ABOUT 200 MILES EAST OF THE LATEST NAM THEREFORE WILL MAINTAIN LOW
POPS GIVEN CONTINUED UNCERTAINTY IN THE EVOLUTION OF THE STORM
SYSTEM.
TUESDAY-WEDNESDAY...MORE WIDESPREAD SEVERE WEATHER STILL APPEARS LIKELY ON
TUESDAY ALONG THE COLD FRONT AS THE VIGOROUS MID/UPPER TROUGH MOVES
OVER THE CENTRAL ROCKIES AND LARGE-SCALE FORCING FOR ASCENT SPREADS
OVER THE CENTRAL PLAINS. AS THE PREVIOUS SHIFT MENTIONED...THE MOST
LIKELY MODE STILL APPEARS TO BE LINEAR WITH DEEP LAYER SHEAR VECTORS
PARALLEL TO THE SFC FRONTAL POSITION. GIVEN THE EXPECTED STRONG
CAPPING ACROSS THE WARM SECTOR...THE MOST ROBUST THUNDERSTORM
ACTIVITY IS EXPECTED ALONG THE COLD FRONT WHERE STRONG DAMAGING
WINDS AND VERY LARGE HAIL IS EXPECTED TO BE THE PRIMARY THREATS.
PRECIPITATION IS EXPECTED TO END FROM WEST TO EAST ON WEDNESDAY WHILE
A BRIEF TRANSITION TO SNOW IS STILL POSSIBLE ACROSS PORTIONS OF
CENTRAL KANSAS LATE TUE NIGHT EARLY WED...HOWEVER LITTLE OR NO
ACCUMULATION IS EXPECTED AT THIS TIME. TEMPERATURES WILL STRUGGLE TO
REACH 50 WITHIN STRONG POST-FRONTAL LOW LEVEL CAA REGIME.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 313 PM CDT SUN APR 7 2013
A RETURN TO UNSEASONABLY COOL CONDITIONS IS EXPECTED BEHIND THIS
STORM SYSTEM WITH HIGHS STRUGGLING TO CLIMB INTO THE 50S ON
THURSDAY. SHORTWAVE RIDGING WILL RETURN TOWARDS THE END OF THE
WEEK WITH A RETURN TO MORE SEASONABLE TEMPERATURES. INTRODUCED LOW
POPS TOWARD THE END OF THE PERIOD WITHIN A PROGRESSIVE NORTHWEST-
TYPE MID/UPPER FLOW REGIME...HOWEVER CONFIDENCE IN PRECIPITATION
REMAINS LOW.
A LARGE STORM SYSTEM WILL BRING INCREASING CHANCES FOR WETTING RAINS
AND UNSEASONABLY COOL AIR TO THE CENTRAL PLAINS LIMITING FIRE
WEATHER CONCERNS THROUGH MUCH OF THE UPCOMING WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 545 PM CDT SUN APR 7 2013
SEVERAL HAZARDS TO OCCUR THROUGHOUT THE 08/00Z TAF CYCLE WITH THE 2
PRIMARY BEING SVR TSRA & MVFR CIGS LIKELY TO DETERIORATE INTO IFR AS
THE NIGHT PROGRESSES. STG-SVR TSRA HAVE REDEVELOPED OVER WRN & CNTRL
KS & ARE MOVG E ~30KTS WITH GOLFBALL-SIZED HAIL THE PRIMARY THREAT.
IFR VSBYS LIKELY IN +RA. THE 08/00Z TAFS WILL BE FOCUSING ON THE 00Z
TO 12Z PERIOD.
&&
.FIRE WEATHER...
ISSUED AT 313 PM CDT SUN APR 7 2013
A LARGE STORM SYSTEM WILL BRING INCREASING CHANCES FOR WETTING RAINS
AND UNSEASONABLY COOL AIR TO THE CENTRAL PLAINS LIMITING FIRE
WEATHER CONCERNS THROUGH MUCH OF THE UPCOMING WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 58 75 63 75 / 40 20 20 60
HUTCHINSON 56 75 59 71 / 40 20 30 70
NEWTON 56 74 61 73 / 40 20 30 60
ELDORADO 58 74 60 73 / 40 10 20 50
WINFIELD-KWLD 58 76 62 75 / 40 10 20 50
RUSSELL 53 74 56 58 / 50 40 40 50
GREAT BEND 55 75 58 59 / 50 30 40 40
SALINA 55 72 60 69 / 40 20 40 70
MCPHERSON 56 74 60 71 / 40 20 30 70
COFFEYVILLE 59 74 63 77 / 40 10 20 50
CHANUTE 58 72 62 75 / 50 10 20 50
IOLA 58 72 62 75 / 60 10 20 50
PARSONS-KPPF 59 73 62 76 / 50 10 20 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ES
Hazardous weather outlook, Apr 7, 5:26 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT SUN APR 7 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-082330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
626 PM CDT SUN APR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL..SOUTH
CENTRAL...AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NUMEROUS SEVERE THUNDERSTORMS MAY PRODUCE HAIL UP TO GOLFBALL-SIZED
THROUGH MID-NIGHT. AREAS AT GREATEST RISK ARE ALONG...AND WEST...OF
I-135. A FEW THUNDERSTORMS MAY CONTINUE AFTER MID-NIGHT WITH THE
SLIGHTLY HIGHER CHANCES OCCURRING OVER SOUTHEAST KANSAS. THESE LATE
THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE SEVERE THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH TUESDAY
NIGHT. ON MONDAY...THE BEST CHANCES WOULD OCCUR OVER CENTRAL AND
SOUTH-CENTRAL KANSAS. ON TUESDAY...ALL AREAS ARE AT RISK AND OVER
AREAS PRIMARILY ALONG AND SOUTHEAST OF THE TURNPIKE TUESDAY NIGHT.
THE PRIMARY THREAT WOULD BE HAIL PERHAPS 2 INCHES IN DIAMETER. A
FEW TORNADOES CANNOT BE RULED OUT.
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY FOR LOCATIONS
MAINLY EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT
EXPECTED WITH THIS ACTIVITY HOWEVER A FEW STRONG STORMS WITH SMALL
HAIL WILL BE POSSIBLE.
IN ADDITION...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA
LATE TUESDAY NIGHT AND EARLY WEDNESDAY...WITH RAIN POSSIBLY MIXING
WITH SNOW BRIEFLY ACROSS PORTIONS OF CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES/MWM
In the hours before
Local storm report, Apr 7, 3:10 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL TORONTO 37.80N 95.95W
04/07/2013 E1.00 INCH WOODSON KS AMATEUR RADIO
&&
SMFSpecial weather statement, Apr 7, 3:14 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SUN APR 7 2013
KSZ033-048-049-072145-
ELLSWORTH-LINCOLN-SALINE-
414 PM CDT SUN APR 7 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...LINCOLN AND SALINE COUNTIES...
AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF BROOKVILLE...OR 13 MILES EAST
OF ELLSWORTH...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3896 9757 3885 9759 3872 9804 3884 9810
3897 9792
TIME...MOT...LOC 2114Z 242DEG 28KT 3882 9799
CARUSOLocal storm report, Apr 7, 4:00 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 10 ESE YATES CENTER 37.82N 95.57W
04/07/2013 E1.50 INCH WOODSON KS LAW ENFORCEMENT
&&
SMFLocal storm report, Apr 7, 4:07 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL HUMBOLDT 37.81N 95.44W
04/07/2013 E1.50 INCH ALLEN KS LAW ENFORCEMENT
&&
SMFLocal storm report, Apr 7, 4:53 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL 3 N ROSE HILL 37.61N 97.13W
04/07/2013 M1.00 INCH BUTLER KS EMERGENCY MNGR
0202 PM HAIL 3 W AUGUSTA 37.69N 97.03W
04/07/2013 M1.00 INCH BUTLER KS EMERGENCY MNGR
0205 PM HAIL 5 S ANDOVER 37.62N 97.14W
04/07/2013 M0.75 INCH BUTLER KS TRAINED SPOTTER
0209 PM HAIL AUGUSTA 37.69N 96.98W
04/07/2013 E1.00 INCH BUTLER KS EMERGENCY MNGR
0210 PM HAIL 1 E AUGUSTA 37.69N 96.96W
04/07/2013 E1.00 INCH BUTLER KS TRAINED SPOTTER
0220 PM HAIL 3 E AUGUSTA 37.69N 96.92W
04/07/2013 M1.75 INCH BUTLER KS STORM CHASER
GOLF BALL HAIL COVERING OLD HIGHWAY 54
0330 PM HAIL CLIMAX 37.72N 96.22W
04/07/2013 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
0333 PM HAIL CLIMAX 37.72N 96.22W
04/07/2013 E1.75 INCH GREENWOOD KS LAW ENFORCEMENT
0342 PM HAIL 4 SE EUREKA 37.78N 96.24W
04/07/2013 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
PEA TO QUARTER SIZED HAIL COVERING K99
0409 PM HAIL TORONTO 37.80N 95.95W
04/07/2013 E1.00 INCH WOODSON KS AMATEUR RADIO
0445 PM HAIL 10 ESE YATES CENTER 37.82N 95.57W
04/07/2013 E1.50 INCH WOODSON KS LAW ENFORCEMENT
0456 PM HAIL HUMBOLDT 37.81N 95.44W
04/07/2013 E1.50 INCH ALLEN KS LAW ENFORCEMENT
&&
SMFLocal storm report, Apr 7, 5:06 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN TORONTO 37.80N 95.95W
04/07/2013 M1.87 INCH WOODSON KS AMATEUR RADIO
AMATEUR RADIO OPERATOR MEASURED 1.87 INCHES OF RAIN WITH
THE THUNDERSTORMS THAT MOVED THROUGH THIS AFTERNOON AND
EARLY EVENING.
&&
VJPTornado, Russell
- When
- April 7, 5:38 PM CST to 5:40 PM CST
- Where
- Russell County, 4.94 mi WSW of Paradise to 4.46 mi WSW of Paradise
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.087, -99.001
A brief rope tornado was reported and caused damage to a few trees along Paradise Rd. Initial reports of damage to a barn and radio shed were deemed as old damage from a previous storm.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Kansas, April 7, 2013$30 million · 2.5 in hail · 4 events
- Hail in Missouri, April 7, 2013$1.3 million · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, April 7, 2013$275,000 · 1.5 in hail · 6 events
- Hail in Kansas, April 7, 20131.75 in hail · 25 events
- Damaging Wind and High Wind in Nevada, April 7 to 8, 2013$25,000 · 59 kt wind · 5 events
- Hail in Kansas, April 7, 20132 in hail · 13 events
- Hail in Missouri, April 7 to 8, 20131 in hail · 8 events
- Heavy Snow in Montana, April 7 to 8, 20137 events
- High Wind in California, April 7 to 9, 201375 kt wind · 6 events
- Hail in Kansas, April 7 to 8, 20131 in hail · 5 events
- Winter Storm in Montana, April 7 to 8, 20135 events
- Winter Storm in Montana, April 7 to 9, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438660.